Medicine of the Future in America

ACE inhibitor-induced angioedema of the intestine: CONCLUSIONS

CONCLUSIONSGiven the high prevalence of nonspecific abdominal pain in our population, drug-related causes for abdominal complaints must be carefully sought. Angioedema involving the gastrointestinal system should be considered in patients taking ACE inhibitors who present with acute and/or chronic abdominal symptoms, irrespective of the duration of therapy. AIAI is an important diagnosis because the dysutility of a delayed and/or missed diagnosis is considerable, and treatment options are simplistic and straightforward. Prompt radiological investigation(s) during the symptomatic phase is a key component to making the diagnosis. AIAI is completely reversible following the discontinuation of the offending ACE inhibitor. HA must be ruled out as an important comorbidity. ARAs should not be used as substitutes for the ACE inhibitors.

This entry was posted in Angioedema and tagged Abdominal pain, Angioedema, Angiotensin-converting enzyme (ACE) inhibitor, Sex.
Copyright © 2012 Medicine of the Future in America www.perfexis.org